MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ PANOPTIX TRIFOCAL IOL; LENS, MULTIFOCAL

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ PANOPTIX TRIFOCAL IOL; LENS, MULTIFOCAL
Model Number TFNT00
Medical Device Problem Code Defective Device (2588)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 03/24/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A sample device was not returned for analysis.Complaint history and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A nurse reported during the intraocular lens implantation a defect was detected in the optic of the lens which was visible under an operating microscope.It was subsequently cut next to the damaged part and pulled out of the eye.Additional information has been requested and received stating the surgery was completed by using another lens with the same power.The patient feels well postoperatively, without problems, and the vision with the new replacement lens is satisfactory.
 
Additional Manufacturer Narrative
Product evaluation: the explanted lens was returned positioned incorrectly in the lens case.Solution and what appeared to be dried blood was observed on the lens.The lens was tilted into the well area of the lens case.The optic had a wedge shaped section cut from the optic.The cut section had serrated edges.The removed portion of the optic was not returned.The optic also had a small cracked area near the serrated cut area.A slightly opaque colored artifact was observed dried in solution in the center of the optic on the anterior surface.The area of the artifact was cleaned with water to remove the adhered artifact.The artifact rolled upon removal.The artifact was placed between two glass slides and sent to the ftw particle laboratory for further analysis.The sample was visually and microscopically examined and the reported foreign material was observed.Microscopic examination shows clear material approximately 620 m in length on the glass slide.The clear material was then isolated and analyzed using microscopic fourier transform infrared spectroscopy (micro ft-ir).Comparison of the material¿s generated ir spectra to a library of spectra finds the best match to be polypropylene.Polypropylene is common in the manufacturing environment and can also be obtained from items used in the surgical suite.Origin of the particle on the explanted lens is unknown.The lens was returned from the particle laboratory.The lens was cleaned with klrp to remove the blood and solution.Upon removal of solution and blood, optic damage was observed.The optic has small cracked areas near the serrated cut damage.A long scratch was also observed near the serrated damage that travelled across the optic center toward the optic edge.Two small cracks were at the end of the long scratch.A shorter scratch was also observed.The optic posterior surface has three small nicked damaged areas located near the peak of the serrated cut damage.The three nicked areas are closest to the serrated cut area, and was most likely the reported complaint.The file had indicated that a ¿defect was found that would interfere with the functionality of the lens, it was subsequently cut next to the damaged part.¿ product history records were reviewed and documentation indicated the product met release criteria.The associated product information was not provided.It is unknown if qualified products were used.The root cause cannot be determined for the reported complaint of ¿defect¿.The explanted lens was returned with a wedge shaped cut area with serrated edges, typical of damage created to remove a lens from the eye.Several areas of damage were observed.Nearest to the serrated cut damage there were three small nicked areas in the optic center.This damage was most likely interpreted as the reported complaint.Additional damage was also observed.The damage to the optic was similar to handling related damage.All lenses are 100% inspected for cosmetic attributes and the damage exhibited by the returned complaint sample would not have met company release criteria.Based on our observation, it can be reasonably concluded that the damage is not manufacturing related.Due to the presence of surgical solution, blood, and the condition of the returned sample, the damage is most likely related to customer handling.Follow up attempts have been made for more information.It is unknown if qualified associated products were used.The instructions for use (ifu) instructs that an company qualified delivery system and viscoelastic combination should be used.The use of an unqualified combination may cause damage to the lens and potential complications during the implantation process.Company recommends using the qualified company iol delivery system or any other company qualified combination.The file indicated that the company lens of 22.5 diopter (add power +2.2/+3.2 diopter) lens was removed and replaced with another company lens of 22.5 diopter (add power +2.2/+3.2 diopter) lens.No further information has been provided.The manufacturer internal reference number is: (b)(4).

Brand Name
ACRYSOF IQ PANOPTIX TRIFOCAL IOL
Common Device Name
LENS, MULTIFOCAL
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key16806297
Report Number1119421-2023-00753
Device Sequence Number7096000
Product Code MFK
UDI-Device Identifier00380652357784
UDI-Public00380652357784
Combination Product (Y/N)N
Initial Reporter CountryEZ
PMA/510(K) Number
P040020
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 07/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTFNT00
Device Catalogue NumberTFNT00.225
Device Lot Number15328507
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/30/2023
Supplement Date Received by Manufacturer06/27/2023
Initial Report FDA Received Date04/25/2023
Supplement Report FDA Received Date07/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/04/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown